Format

Send to

Choose Destination
Am J Hosp Palliat Care. 2003 Nov-Dec;20(6):459-61.

Morphine hyperalgesia: a case report.

Author information

1
Department of Community Health and Family Medicine, University of Florida Health Science Center, Jacksonville, Florida, USA.

Abstract

We report a case of a patient with metastatic testicular cancer and intractable pain refractory to massive doses of oral, intravenous, and intrathecal (IT) opioids supported by analgesic adjuvants. During our efforts to control his pain, the patient exhibited opioid-induced hyperalgesia, an uncommon but important phenomenon seen with high-dose opioid therapy. With appropriate opioid adjustment--in this case reduction of intrathecal morphine dosage by a factor of 100--the condition rapidly resolved and the patient became pain-free and remained so until his death six weeks later. The keys to identifying this uncommon, but treatable, opioid side effect are recognizing it as a possibility when aggressive efforts to control pain with high doses of opioids, especially when administered neuraxially, are met with increasing pain.

PMID:
14649563
DOI:
10.1177/104990910302000608
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center